Alert archive / Hawaii / High Surf Warnings in 2019

High Surf Warning 4, NWS Honolulu, HI

January 23, 2019Kauai County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 23, 2019, 3:13 AM HST for Kauai County, Hawaii. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 2019, 3:13 AM HST (13:13 UTC)
Expired
Jan 23, 2019, 3:21 PM HST
In force
12 hr
Issued by
NWS Honolulu, HI

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
833 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

970 
WHHW40 PHFO 231313
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
313 AM HST Wed Jan 23 2019

...HIGH SURF WARNING ADVISORY FOR NORTH AND WEST FACING SHORES OF
NIIHAU AND KAUAI... 
...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF OAHU 
AND MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES
OF THE BIG ISLAND...

.A large west-northwest swell will be spreading down the island 
chain today, bringing dangerous surf to exposed north and west 
facing shores of most islands.

HIZ006>008-012-013-017-020-240215-
/O.CAN.PHFO.SU.Y.0005.000000T0000Z-190125T0400Z/
/O.NEW.PHFO.SU.Y.0006.190123T1313Z-190125T0400Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Windward Haleakala-
313 AM HST Wed Jan 23 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST Thursday. 

* SURF...18 to 22 feet along north facing shores of Oahu, Molokai
  and Maui. 12 to 16 feet along west facing shores of Oahu and 
  Molokai. 

* TIMING...Building throughout today, continuing through tonight
  and Thursday. 

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$

HIZ001>003-240215-
/O.UPG.PHFO.SU.Y.0005.000000T0000Z-190125T0400Z/
/O.NEW.PHFO.SU.W.0004.190123T1313Z-190125T0400Z/
Niihau-Kauai Windward-Kauai Leeward-
313 AM HST Wed Jan 23 2019

...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THURSDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 PM HST Thursday. The High
Surf Advisory is no longer in effect. 

* SURF...20 to 25 feet along north and west facing shores of
  Niihau and Kauai.

* TIMING...Building through this morning, and continuing through 
  Thursday.

* IMPACTS...High...Expect ocean water occasionally sweeping across
  portions of beaches, very strong breaking waves, and strong
  longshore and rip currents. Breaking waves may occasionally
  impact harbors making navigating the harbor channel dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$

HIZ023-026-240215-
/O.EXT.PHFO.SU.Y.0005.190123T1313Z-190125T0400Z/
Kona-Kohala-
313 AM HST Wed Jan 23 2019

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...5 to 8 feet along west facing shores.

* TIMING...Building through today, continuing through Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$
1 follow-up statement
739 
WHHW40 PHFO 240121
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
321 PM HST Wed Jan 23 2019

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI AND WEST 
FACING SHORES OF THE BIG ISLAND...

.A large west-northwest swell is spreading down the island chain 
tonight, bringing advisory level surf to exposed north and west 
facing shores of most islands.

HIZ001>003-241430-
/O.CAN.PHFO.SU.W.0004.000000T0000Z-190125T0400Z/
/O.EXA.PHFO.SU.Y.0005.000000T0000Z-190125T0400Z/
Niihau-Kauai Windward-Kauai Leeward-
321 PM HST Wed Jan 23 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST Thursday. The High
Surf Warning has been cancelled. 

* SURF...15 to 18 feet along the north and west facing shores of 
  Kauai and Niihau.

* TIMING...Through 6 PM Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$

HIZ006>008-012-013-017-020-241430-
/O.CON.PHFO.SU.Y.0006.000000T0000Z-190125T0400Z/
Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai Windward-
Molokai Leeward-Maui Windward West-Windward Haleakala-
321 PM HST Wed Jan 23 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...18 to 22 feet along north facing shores of Oahu, 
  Molokai and Maui. 12 to 16 feet along west facing shores of 
  Oahu and Molokai. 

* TIMING...Through 6 PM Thursday. 

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$

HIZ023-026-241430-
/O.CON.PHFO.SU.Y.0005.000000T0000Z-190125T0400Z/
Kona-Kohala-
321 PM HST Wed Jan 23 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY...

* SURF...5 to 8 feet along west facing shores.

* TIMING...Building tonight, continuing through 6 PM Thursday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and
surfers should heed all advice given by ocean safety officials
and exercise caution.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 22, 8:30 PM HST, 6 hours 43 minutes earlier.

Area forecast discussion, Jan 22, 8:30 PM HST, 6 hours 43 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
830 PM HST Tue Jan 22 2019

.SYNOPSIS...
Fair weather will prevail through Thursday as a ridge remains in the
island vicinity. Showers carried by the east to southeasterly wind
flow will reach the windward areas at times. Afternoon clouds and a
few showers will develop over the islands under daytime sea breezes,
with partial clearing at night under land breezes. A front will move
down the island chain Friday into Saturday, bringing a period of
rainfall and ushering in cool northeast winds for the weekend.

&&

.DISCUSSION...
A surface high pressure ridge has shifted north enough to allow
easterly trade winds to return to the Big Island, with weaker
southeast winds near Kauai. An upper level ridge overhead is
maintaining marginally stable atmospheric conditions, with a rather
dry airmass prevailing across the area. There are some clouds in the
island vicinity, though they are not bringing much if any
precipitation. Thus fair weather is expected through rest of the
evening into early Wednesday morning.

As similar weather conditions will persist through Thursday, mainly
fair weather will prevail across the area. A land and sea breeze
weather regime will continue to produce clouds and some showers each
afternoon, followed by mostly clear conditions overnight through
the early morning hours. Easterly trade winds will bring some
clouds and showers mainly to windward Big Island and east Maui.
Rainfall amounts will be limited.

Change in the weather is expected by Friday, as a front will move
down the island chain Friday into Saturday. Latest GFS and ECMWF
models are still in fairly good agreement, showing clouds and
showers along the front reaching Kauai Friday afternoon, and
advancing to the Big Island late Friday night or Saturday morning.
Expect rainfall to favor north facing terrain and windward slopes,
though rest of the areas may see some precipitation as well. Much of
the upper level support for this frontal system will stay to the
northeast of the state, lowering the probability of heavy rainfall
along the front.

Breezy northerly winds will likely develop behind the front,
ushering in a cool airmass with dew points in the mid to upper
50s. Showers will favor windward slopes, and even reaching the lee
portions of the smaller islands. This cool winter weather should
hold through Monday.

&&

.AVIATION...
VFR conditions will prevail as a surface ridge of high pressure
remains just north of the islands in a stable atmosphere. Light
winds will allow land and sea breezes to develop and modify wind
directions with some interior and mountain clouds over each island
during the afternoons.

No AIRMETs in effect and none expected.

&&

.MARINE...
A ridge will remain just north of Kauai through Thursday putting the
island chain in a light to moderate east southeast wind flow. A weak
cold front will move through the islands Friday and Saturday, with
moderate to strong northeast winds filling in behind on Saturday.

The northwest swell is struggling to reach 10 feet at buoys 51101
and 51001 as of 7 pm HST. It appears this swell is coming in
slightly smaller than both the ECMWF and WAVEWATCH III. Still, it
will be advisory level surf for the north and west facing shores of
Kauai by sunrise Wednesday. The swell will continue to spread down
the rest of the island chain the rest of Wednesday.

A High Surf Advisory (HSA) becomes effective at midnight tonight,
continuing to 6 pm HST Thursday for the affected shores of the
smaller islands. The leeward coast of the Big Island will feel this
above normal swell as well. So, a separate HSA goes into effect at 6
am HST Wednesday. A reinforcing west-northwest pulse of similar size
is due in Thursday night, and peak Friday, followed by a slow but
gradual decline through the weekend. The HSA will likely be extended
through at least Friday night.

No new northwest swell is expected over the weekend, but a moderate
west-northwest swell, from 300 to 310 degrees, reaches our north and
west facing shores Sunday night. It will max out at 7 feet and 15
seconds on Monday. This translate to surf heights near advisory
level of 15 feet along the north facing shores.

A Small Craft Advisory (SCA) for seas, goes into effect at midnight
tonight for near-shore waters exposed to both northwest swells. The
SCA, which is set to expire at 6 pm HST Thursday, could be extended
through at least Friday. We will see how big the next northwest is
before making this determination.

A slightly elevated east swell, generated by a pocket of moderate to
strong trade winds upwind of the islands, has arrived. The swell is
expected to peak Wednesday and Wednesday night, followed by a slow
decline through Friday. The surf may bump up to near advisory level
for east facing shores at its highest. Some south facing shores,
exposed to this swell, may see bigger surf as well. Otherwise, surf
along south facing shores will be small throughout the period.

Forecast models have scaled back the intensity of the gale low
north- northeast of the islands over the upcoming weekend. There is
a northeast pulse, but it is small at 4 to 5 feet and 10 seconds
Monday through Tuesday of next week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory from midnight tonight to 6 PM HST Thursday for
north and west facing shores of Niihau, Kauai, Oahu, and Molokai and
for north facing shores of Maui.

High Surf Advisory from 6 AM Wednesday to 6 PM HST Thursday for west
facing shores of the Big Island.

Small Craft Advisory from midnight tonight to 6 PM HST Thursday for
Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward
Waters-Kauai Channel-Oahu Windward Waters-Maui County Windward
Waters-Big Island Windward Waters.

&&

DISCUSSION...Hui
AVIATION...Bohlin
MARINE...Lau

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:38 PM HSTSmall Craft AdvisoryHFO12 days
Jan 22, 3:38 PM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao5 days
Jan 23, 3:13 AM HSTHigh Surf AdvisoryHFOHonolulu, Kalawao4 days

Nearby

High Surf Warnings in Hawaii, 2019Every high surf warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.